Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 86, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 1998, 1:03 PM CDT for Olmsted County, Minnesota. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 1:03 PM CDT (18:03 UTC)
- Expired
- Jun 18, 1998, 1:30 PM CDT
- In force
- 27 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Olmsted County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:05 PM CDT | Thunderstorm Wind 61 | Byron, MN | |
| Jun 18, 1:07 PM CDT | Thunderstorm Wind | Salem Corners, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
902 WUUS1 KLSE 181805 RRA SVRLSE MNC109-181830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 103 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OLMSTED COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 130 PM CDT * AT 100 PM...STORM SPOTTERS REPORTED A 67 MPH GUST IN BYRON... ...OR 10 MILES WEST OF ROCHESTER...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DOUGLAS AT 110 PM AND ORONOCO AT 120 PM. THE MAIN THREAT FROM THIS STORM IS STRONG WIND. STAY AWAY FROM WINDOWS. LUSSKY &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:15 AM CDT, 10 hours 48 minutes earlier.
Area forecast discussion, Jun 18, 2:15 AM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 215 AM CDT THU JUN 18 1998 KARX-88D SHOWING SCATTERED CONVECTIVE ACTIVITY ACROSS MUCH OF THE FORECAST AREA THIS MORNING. ANALYSIS OF LATEST DATA AND FORECAST INFORMATION SHOWS UPPER CLOSED LOW OVER THE WEST WITH VORT LOBES BEING PULLED AROUND AND EJECTED OUT IN THE AMPLIFIED FLOW PATTERN TOWARD THE FORECAST AREA. SURFACE COLD FRONT ACROSS THE PLAINS MOVING EAST WITH WARM FRONT EXTENDING OUT INTO IOWA. SHORT TERM... MAIN CHALLENGE THIS PERIOD WILL BE CONVECTIVE ACTIVITY WITH FORECAST PRETTY STRAIGHT FORWARD. SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE THIS MORNING UNTIL ATMOSPHERE RELOADS FOR AFTERNOON ACTIVITY. MAIN SYSTEM OPENS AND BECOMES NEGATIVELY TILTED THROUGH TIME. WITH FAVORABLE CONVERGENCE AND FORCING ALONG WITH COLD POOL ALOFT ADVECTING INTO THE REGION... SHOWERS AND THUNDERSTORMS WILL DEVELOP. TEMPERATURES SHOULD BE NEAR PERSISTENCE. WINDS WILL INCREASE DURING THE DAY WILL THE INCREASING PRESSURE GRADIENT ACROSS THE FORECAST AREA. FORECAST INPUT... SCATTERED SHOWERS AND THUNDERSTORMS. HIGHS NEAR PERSISTENCE. WINDY CONDITIONS MINNESOTA... BREEZY NORTHEAST IOWA. COORDINATED WITH GRB/DMX KRC
In the hours before
Special weather statement, Jun 18, 8:19 AM CDT, 4 hours 44 minutes before
WIZ017-029-033-034-181350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 819 AM CDT THU JUN 18 1998 ...STRONG THUNDERSTORMS BETWEEN LA CROSSE AND EAU CLAIRE... AT 815 AM...THUNDERSTORMS WITH VERY HEAVY RAIN WERE STRETCHED ACROSS TREMPEALEAU COUNTY...BETWEEN LA CROSSE AND EAU CLAIRE. THE HEAVIEST RAIN WAS JUST SOUTHEAST OF ARCADIA...30 MILES NORTH OF LA CROSSE AND MOVING NORTHEAST. IF YOU LIVE IN INDEPENDENCE...WHITEHALL OR PIGEON FALLS...YOU CAN EXPECT VERY HEAVY RAIN AND POSSIBLY SMALL HAIL BY 9AM. THESE STORMS WILL AFFECT AREAS EAST OF EAU CLAIRE...INCLUDING THE NEILLSVILLE...OWEN AND LUBLIN BY 10AM. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. STAY INDOORS UNTIL THESE STORMS PASS BY. SHEA/RRS
Special weather statement, Jun 18, 8:19 AM CDT, 4 hours 44 minutes before
WIZ017-029-033-034-181350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 819 AM CDT THU JUN 18 1998 ...STRONG THUNDERSTORMS BETWEEN LA CROSSE AND EAU CLAIRE... AT 815 AM...THUNDERSTORMS WITH VERY HEAVY RAIN WERE STRETCHED ACROSS TREMPEALEAU COUNTY...BETWEEN LA CROSSE AND EAU CLAIRE. THE HEAVIEST RAIN WAS JUST SOUTHEAST OF ARCADIA...30 MILES NORTH OF LA CROSSE AND MOVING NORTHEAST. IF YOU LIVE IN INDEPENDENCE...WHITEHALL OR PIGEON FALLS...YOU CAN EXPECT VERY HEAVY RAIN AND POSSIBLY SMALL HAIL BY 9AM. THESE STORMS WILL AFFECT AREAS EAST OF EAU CLAIRE...INCLUDING THE NEILLSVILLE...OWEN AND LUBLIN BY 10AM. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. STAY INDOORS UNTIL THESE STORMS PASS BY. SHEA/RRS
Special weather statement, Jun 18, 11:45 AM CDT, 1 hour 18 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1145 AM CDT THU JUN 18 1998 ...SEVERE STORMS POSSIBLE THROUGH THIS EVENING... THUNDERSTORMS WILL AFFECT SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WEST CENTRAL...SOUTHWEST AND CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALIZED HEAVY RAIN...WHICH COULD CAUSE FLASH FLOODS. A FEW STORMS COULD ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS. THE TRIGGER FOR THESE STORMS IS A STRENGTHENING LOW PRESSURE OVER THE NORTHERN PLAINS...WHICH WILL SWING A COLD FRONT ACROSS THE AREA THIS EVENING. AN ABUNDANCE OF MOISTURE IN THE ATMOSPHERE COMBINED WITH AN UPPER LEVEL TROUGH ROTATING IN FROM THE PLAINS WILL ENHANCE THE POTENTIAL FOR SEVERE WEATHER. RECENT HEAVY RAINS...ESPECIALLY IN SOUTHWEST WISCONSIN AND NORTHEAST IOWA...WILL ONLY SERVE TO ENHANCE THE POTENTIAL FOR FLASH FLOODS. AT THIS TIME...SPOTTER GROUPS WILL PROBABLY BE NEEDED THIS AFTERNOON AND EVENING. THOMPSON
Special weather statement, Jun 18, 11:45 AM CDT, 1 hour 18 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1145 AM CDT THU JUN 18 1998 ...SEVERE STORMS POSSIBLE THROUGH THIS EVENING... THUNDERSTORMS WILL AFFECT SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WEST CENTRAL...SOUTHWEST AND CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALIZED HEAVY RAIN...WHICH COULD CAUSE FLASH FLOODS. A FEW STORMS COULD ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS. THE TRIGGER FOR THESE STORMS IS A STRENGTHENING LOW PRESSURE OVER THE NORTHERN PLAINS...WHICH WILL SWING A COLD FRONT ACROSS THE AREA THIS EVENING. AN ABUNDANCE OF MOISTURE IN THE ATMOSPHERE COMBINED WITH AN UPPER LEVEL TROUGH ROTATING IN FROM THE PLAINS WILL ENHANCE THE POTENTIAL FOR SEVERE WEATHER. RECENT HEAVY RAINS...ESPECIALLY IN SOUTHWEST WISCONSIN AND NORTHEAST IOWA...WILL ONLY SERVE TO ENHANCE THE POTENTIAL FOR FLASH FLOODS. AT THIS TIME...SPOTTER GROUPS WILL PROBABLY BE NEEDED THIS AFTERNOON AND EVENING. THOMPSON
Special weather statement, Jun 18, 11:55 AM CDT, 1 hour 8 minutes before
WIZ041>044-053>055-061-181730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1155 AM CDT THU JUN 18 1998 ...STRONG THUNDERSTORMS CONTINUE TO EFFECT SOUTHWEST WISCONSIN... CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WERE EFFECTING AREAS BETWEEN LA CROSSE...MADISON AND DUBUQUE IOWA AROUND MIDDAY. SO FAR ONLY PEA SIZE TO HALF INCH DIAMETER HAIL AND VERY HEAVY RAIN HAS BEEN REPORTED WITH THESE STORMS. IF YOU LIVE IN SOUTHWEST WISCONSIN...BE PREPARED FOR THUNDERSTORMS THROUGH THE EARLY AFTERNOON HOURS. HAIL AND VERY HEAVY RAIN ARE THE MAIN THREATS. REMEMBER...THERE IS ALSO A FLASH FLOOD WATCH IN EFFECT. SHEA
Special weather statement, Jun 18, 11:55 AM CDT, 1 hour 8 minutes before
WIZ041>044-053>055-061-181730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1155 AM CDT THU JUN 18 1998 ...STRONG THUNDERSTORMS CONTINUE TO EFFECT SOUTHWEST WISCONSIN... CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WERE EFFECTING AREAS BETWEEN LA CROSSE...MADISON AND DUBUQUE IOWA AROUND MIDDAY. SO FAR ONLY PEA SIZE TO HALF INCH DIAMETER HAIL AND VERY HEAVY RAIN HAS BEEN REPORTED WITH THESE STORMS. IF YOU LIVE IN SOUTHWEST WISCONSIN...BE PREPARED FOR THUNDERSTORMS THROUGH THE EARLY AFTERNOON HOURS. HAIL AND VERY HEAVY RAIN ARE THE MAIN THREATS. REMEMBER...THERE IS ALSO A FLASH FLOOD WATCH IN EFFECT. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:33 PM CDT | Tornado Warning | ARX | Fillmore | 57 min |
| Jun 18, 4:44 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 61 min |
| Jun 18, 5:01 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 74 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.